Hi Im new to the forum, being hypo now for 13 years on 100mcg thyroxine. Just found this very helpful website. I was first diagnosed after

my first child. My symptoms at the time were nausea, tired, dizzy and weight loss. I certainly lost my baby weight quick! I actually thought you gained weight when you were hypo?? I wasnt really told much about the illness as the doctor just said its for life take thyroxine and there you go. I wasnt even told from GP that you didnt have to pay for your prescriptions it was the pharmacy that told me! I moved house and had to change doctors surgerys. I had twins 9 years ago and was closely monitored throughout. I have stayed on the same dosage since I was diagnosed. I feel so sluggish all

the time, tired, as suffering insomnia at the moment as well. I went to my GP and said my symptoms as also feel as tho I have put on weight recently and cant shift it. He checked my eyes for anemia (apparently you can tell that way and fingernails) and did a thyroid blood test which when I phoned last week for results came back normal. I also have bad skin which is getting me down, greasy face and getting outbreaks of spots. I am 43 my skin should be glowing lol not still getting outbreaks, has anyone else suffered outbreaks? As obviously it relates to my hormones. I do think I need to go back again to the dr and follow this up with "what are you doing next?" Any other advice would be much appreciated. Thanks

5 Replies

oldestnewest
  • Welcome to our site Mandys

    Your GP sounds good in that he is looking at some clinical symptoms, i.e. eyes and fingernails.

    The problem may be that your GP (many GP's in fact) rely on the TSH test to keep you within range. Many of us do not get well unless we have a TSH below 1 or even suppressed and sometimes the addition of some T3 to a reduced T4 makes a difference.

    If you can get a copy of your latest blood test result complete with the ranges as labs differ and post here someone will comment upon them. If you do a fresh post as sometimes there are many questions and yours may 'drop' off the page.

    It is a steep learning curve to find the best way to try to improve our health.

    Many people do well on levothyroxine alone but there are others like us who do not find it beneficial. Sometimes all that is needed is a rise in the dose.

  • Hi. You are in a good place to get lots of excellent advice and learn a lot about your disease. I just wanted to say that I get perioral dermatitis when my dose is too low. This is acne-like spots on my face, which can be treated with flucloxicillin (a penicillin derivitive used for skin infections). I also need to stop using all soaps and other products, and use Dermol lotion as soap and moisturiser instead - you can buy this from a pharmacy. It has happened to me twice now. The first time I used the antibiotic. The second time it wasn't quite so bad and I knew what it was, so just went the Dermol route, which worked. Obviously you may have something different, but I thought it was worth mentioning that I had this. Also my GP didn't know what it was and referred me to a dermatologist, which is how I got my diagnosis.

    I know how I start thinking that 'its just me' when I don't feel quite right, or get something else wrong with me, but it invariably turns out to be that my thyroxine dose is too low. You don't say what your dose is or your blood levels, but I need my TSH to be below the range and my T4 and T3 to be high end of range. I believe lots of us are in the same situation. I also supplement with vitamins and minerals (particularly B12 and D in high dose), which I believe has made me feel much much better.

    Regarding the 'hormones', low thyroxine can make you feel 'hormonal' too. Low progesterone also mimics low thyroid. Its all very complex I'm sure, and I don't pretend to understand it all, but I believe that if you are hypothyroid, its much more likely to be a low thyroid issue, especially at your age (same age as me!).

    Regarding your next steps, I'd check on the actual results. You could also request some blood tests to rule out vit B12 or D deficiency and anaemia. Your doc sounds good and concerned, and I'm sure he will want to help to get you back to good health if you work with him. Good luck!

    Emma

  • Oops, sorry, just seen your dose is 100mcg. Unless you are very small, this is unlikely to be high enough. 125mcg (the next dose up) is not a high dose either, and it would be quite reasonable to suggest a trial at this dose.

    Emma

  • Thanks for your advice, I will get my last bloods and re post :-) I did mention to him about taking vitamin supplements and told me that was a waste of time! I have food allergies (silver birch allergy that crosses with certain foods) so thought I would benefit as prob don't get enough of vit c as cant eat fruit and nuts. I also tried out evening primrose as read that was good for skin, blimey it made it worse - I tried for a month so didn't give up too soon. I haven't tried it since (3 months ago)

  • I thought you might like to peruse some of the subjects at the top of the page of this link. It is an archived site and some of the links be not be accessible.

    web.archive.org/web/2010112...

You may also like...